Is Your Medication a Pain in the Gut?How Certain Meds Can Make Your Heartburn Worse
-- By Tanya Jolliffe, Healthy Eating Expert
Medications can either be your best friend or a big nuisance when you suffer from heartburn. While antacids (Maalox, Mylanta, Rolaids and Tums) provide immediate relief for acid reflux, there are several common medications you might take for other health ailments that can aggravate heartburn issues in a major way. Each person responds to medications differently, but trial and error can help you find which medication works best for your medical needs while also limiting heartburn symptoms. Here is some information to determine if your medication could be causing you more pain.
Many medications contribute to heartburn discomfort by relaxing the lower esophageal sphincter (LES) and allowing stomach acids to re-enter and irritate the esophagus. Examples of these medications include:
- Antianxiety medications and sleep aids (diazepam, lorazepam)
- Narcotic painkillers (merpidine, morphine)
- Tricyclic antidepressants (imipramine, amitriptyline)
- Anticholinergic muscle spasm medications (levodopa, dicyclomine, glycopyrrolate)
- Asthma medications (theophylline)
- Heart and blood pressure medications (diltiazem hydrochloride, nifedipine, propranolol hydrochloride, atenolol, prazosin hydrochloride, isosorbide dinitrate, nitroglycerin)
- Hormones (progesterone, birth control pills)
- Non-steroidal anti-inflammatory drugs (NSAIDS) (aspirin, ibuprofen, naproxen sodium, celecoxib)
- Osteoporosis medications (alendronate sodium, risedronate sodium)
- Iron supplements
- Tetracycline antibiotics
- Potassium supplements
- Steroid medications (prednisone)
- Vitamin C
|Take This||Instead of This|
|Baby aspirin or enteric-coated options||Regular aspirin|
|Non-tricyclic antidepressants||Tricyclic antidepressants|
|Iron supplements in the morning||Iron supplements at night|
|Enteric-coated antibiotics||Tetracycline antibiotics|
|Slow-releasing potassium||Instantly-dissolving potassium|
|Inhaler asthma medications||Oral asthma medications|
|Osteoporosis medications in the morning||Osteoporosis medications at night|
|Osteoporosis infusion||Daily and weekly osteoporosis options|
Here are some other tips to help you deal with heartburn caused by medications:
Talk with your medical provider about other prescription medication options and timing advice that might still meet your medical needs while relieving heartburn symptoms.
Calcium-based antacids (Maalox, Rolaids, and Tums) are generally safe for most people, but are intended for short term use. Be sure not to take them within two hours of taking other oral medications.
If you are using calcium-based antacids regularly, talk with your medical provider to see if other OTC acid blockers (cimetidine, famotidine, ranitidine) might work better. Because OTC medications can interfere with prescription medications, be sure to seek advice so you get the most from all your medications.
Talk with your pharmacist about vitamin and mineral supplements that might be causing heartburn symptoms. The pharmacy is also a great free resource where you can ask about drug interactions that might be causing problems.
Be sure to stay in an upright position after taking prescription medications that are causing irritation, since lying down tends to magnify heartburn symptoms.
Be sure you are applying good standing and sitting posture to minimize intra-abdominal pressure.
Evaluate your diet and follow a heartburn-friendly eating plan while working toward and maintaining a healthy weight.
Minimize heartburn-causing daily stress by applying stress busters whenever possible.
Try chewing gum to stimulate salivary production, which can neutralize acid.
- Try sipping on soothing ginger herbal tea as part of your daily fluid intake. Dehydration is a leading cause of excess stomach acid, so having sufficient amounts of water is a natural way to regulate your heartburn symptoms.